0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Pseudo-Pulmonary Embolism as a Sign of Acute Heparin-Induced Thrombocytopenia in Hemodialysis Patients: Safety of Resuming Heparin after Disappearance of HIT Antibodies

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Heparin-induced thrombocytopenia (HIT) is a syndrome caused by platelet-activating antibodies that recognize complexes of platelet factor 4 (PF4) and heparin. Thrombocytopenia is the most common clinical feature of HIT. HIT can be considered as a hypercoagulable state, with a high risk of thrombosis. Another feature of HIT is an acute systemic reaction that characteristically begins 5–30 min after receiving an intravenous bolus of unfractionated heparin, such as is commonly given for hemodialysis (HD). Here we present 4 patients who developed acute HIT at or near the start of their chronic HD. All patients were anticoagulated with the low-molecular-weight heparin, nadroparin, for HD. Three of our patients underwent surgery approximately 1–2 weeks before developing HIT. All patients presented with an acute systemic reaction during HD. All patients were treated and further dialyzed with lepirudin. Under this treatment we observed a quick recovery of the platelet count, and patients remained symptom-free. Antibodies against the PF4-heparin complex were detected with a combination of a ‘quick test’ and an enzyme-linked immunosorbent assay test. The likelihood of having HIT previous to the detection of antibodies was estimated with the pre-test probability score criteria. The tests for PF4-heparin antibodies remained positive for an average of 165 days. Three patients underwent a rechallenge with nadroparin after disappearance of the HIT antibodies in their serum. All 3 remained symptomless when they were further hemodialyzed on nadroparin. Our observations indicate that nadroparin can be successfully reintroduced for HD anticoagulation once the patient’s HIT antibodies have disappeared.

          Related collections

          Most cited references 11

          • Record: found
          • Abstract: found
          • Article: not found

          An overview of the heparin-induced thrombocytopenia syndrome.

           T Warkentin (2004)
          Heparin-induced thrombocytopenia (HIT) is caused by heparin-dependent, platelet-activating IgG antibodies that increase thrombin generation in vivo, producing a prothrombotic phenotype. In addition to platelet activation, there is in vitro evidence that activation of endothelium and monocytes occurs, perhaps directly by HIT antibodies, but more likely through activated platelet (or microparticle)-endothelial-leukocyte interactions. Patients with cardiac disease receiving heparin present important diagnostic and therapeutic issues when unexpected thrombocytopenia arises. Concomitant vascular disease burden and intravascular catheter use further increase risk of HIT-associated arterial thrombosis in this patient population. Whether arterial thrombosis simply reflects the "hypercoagulability state" of HIT interacting with diseased or injured arteries, or whether arterial "white clots" reflect additional prothrombotic effects of HIT via endothelial and monocyte activation, remains uncertain. Patients with HIT can also develop deep-vein thrombosis, which can progress to limb loss if coumarin (warfarin) leads to severe protein C depletion (coumarin-induced venous limb gangrene). Therapy for patients strongly suspected to have HIT should focus on inhibiting thrombin (or its generation) pharmacologically. Two direct thrombin inhibitors (lepirudin, argatroban) are approved for treating HIT. When using these agents, coumarin anticoagulation should be delayed pending substantial resolution of thrombocytopenia, before cautiously introducing overlapping coumarin therapy.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Use of Heparin during Cardiopulmonary Bypass in Patients with a History of Heparin-Induced Thrombocytopenia

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Heparin-induced thrombocytopenia in hemodialysis patients.

              This study was conducted to determine the incidence of heparin-induced thrombocytopenia (HIT), an important complication in heparin therapy, in 154 hemodialysis patients, with characterization of the subtypes using an enzyme-linked immunosorbent assay. The etiology of the immunologic type of HIT is suggested to involve the binding of a specific antibody for platelet factor 4-heparin complex to platelets and their consequent activation. The 154 consecutive patients were newly treated with hemodialysis due to chronic or acute renal failure between January 1993 and July 1995. Heparin-induced thrombocytopenia was suspected in six patients (3.9%), and its presence was confirmed by platelet aggregation testing. Five of the patients with HIT had anti-platelet factor 4-heparin complex antibody detected by the enzyme-linked immunosorbent assay and were diagnosed with immunologic HIT. The patient who did not have the antibody was thought to have another type of HIT.
                Bookmark

                Author and article information

                Journal
                NEC
                Nephron Clin Pract
                10.1159/issn.1660-2110
                Nephron Clinical Practice
                S. Karger AG
                1660-2110
                2006
                November 2006
                11 August 2006
                : 104
                : 4
                : c143-c148
                Affiliations
                Department of Nephrology, Intensive Care, and Haematology of ZNA Stuivenberg, Antwerp, Belgium
                Article
                94959 Nephron Clin Pract 2006;104:c143–c148
                10.1159/000094959
                16902310
                © 2006 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 2, Tables: 2, References: 20, Pages: 1
                Product
                Self URI (application/pdf): https://www.karger.com/Article/Pdf/94959
                Categories
                Original Paper

                Comments

                Comment on this article